Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
199 Doctors are Online

Feeing nausea, started shivering and loose stool. On medicine. What could be causing this and any cure?

User rating for this question
Very Good
Answered by

General Surgeon
Practicing since : 2008
Answered : 5367 Questions
Yes. Good Morning. My sister in law has just found suggested that I contact you. I am a 55 year old lady with nausea, loose stools and shivers. I have recently travelled to Zimbabwe and South Africa and arrived back in London three weeks ago. My first episode of nausea and diarrhoea was whilst in South Africa in early October a week after I had been to Zimbabwe. I only visited Harare. I have had bloods taken and stool and urine samples taken. The only thing outstanding is the stool cultures. All blood testes and other tests have been negative. I was hospitalised overnight for rehydration as my blood pressure was too low. I was discharged lat night. This morning I have the nausea again with wretching. I have had a Metoclopramide and a cyclizine so I am now feeling better but it took about an hour but I still feel really cold and have the shivers. No sweats. I have had ciprofloxacin and Augmentin for urinary tract infections since 28 September. The diarrhoea is a little better each day.
Posted Fri, 30 Nov 2012 in Digestion and Bowels
Answered by Dr. Grzegorz Stanko 1 hour later

Thank you for the query.

The most probable reason of your symptoms is severe intestines infection caused by both antibiotics therapy and African food. Probably the antibiotics you have been prescribed has weaken your natural intestines bacterias so the different bacterias in African food were able to infect you intestines.
Moreover you were prescribed with Metoclopramide for nausea witch is not the best one for it. Metoclopramide is a prokinetic medicine so it stimulates digestive system smooth muscles to work. So it prevents nausea and vomiting but it also can cause diarrhea.
It is advisable for you to start such therapy:
Rifaximine (known as XIfaxan) 400 mg 3 times a day - this is very good nonabsorbable antibiotic which is active for the most of intestines bacterias

Thiethylperazine one tablet twice a day - very good antivomiting medicine

Lactobacillus tablets (so called probiotics) 3 per day

You should also avoid spicy foods, coffee and coke (caffeine stimulates intestines), start with boiled foods and have such diet till the symptoms will go away.

Hope this will help. Feel free to ask further questions.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Gastroenterologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor